Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 23, 2005, 4:47 PM EST for Stokes County, Surry County, Yadkin County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2005, 4:47 PM EST (21:47 UTC)
- Expired
- Mar 23, 2005, 5:19 PM EST
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Stokes County, NC, Surry County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 381 m²/s²
- 0-3 km storm-relative helicity
- 518 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 232148 SVRRNK NCC169-171-197-232215- /O.NEW.KRNK.SV.W.0003.050323T2147Z-050323T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 447 PM EST WED MAR 23 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA NORTHEASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 515 PM EST * AT 444 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 2 MILES SOUTH OF SILOAM...OR ABOUT 4 MILES NORTHWEST OF EAST BEND...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... SILOAM... EAST BEND... PINNACLE... KING... CAPELLA... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3636 8060 3614 8062 3620 8016 3643 8021 $$ WERT
2 follow-up statements
000 WWUS51 KRNK 232204 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 503 PM EST WED MAR 23 2005 NCC169-171-197-232215- /O.CON.KRNK.SV.W.0003.000000T0000Z-050323T2215Z/ YADKIN NC-STOKES NC-SURRY NC- 503 PM EST WED MAR 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EST FOR SOUTHEASTERN SURRY...SOUTHWESTERN STOKES AND NORTHEASTERN YADKIN COUNTIES... AT 500 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EAST BEND...MOVING EAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINNACLE...VADE MECUM...KING...GERMANTON...DANBURY AND CAPELLA. DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3636 8060 3614 8062 3620 8016 3643 8021 $$ WERT
000 WWUS51 KRNK 232219 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 518 PM EST WED MAR 23 2005 NCC169-171-197-232228- /O.EXP.KRNK.SV.W.0003.000000T0000Z-050323T2215Z/ YADKIN NC-STOKES NC-SURRY NC- 518 PM EST WED MAR 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SURRY...STOKES AND YADKIN COUNTIES ALLOWED TO EXPIRE AT 515 PM EST... THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED EAST AND OUT OF THE AREA AND NO LONGER POSE A SEVERE WEATHER THREAT. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3636 8060 3614 8062 3620 8016 3643 8021 $$ WERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:45 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Mar 23, 2:45 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EST WED MAR 23 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... UPPER LEVEL AND SFC WAVE TO CONTINUE TO TRACK TO THE NE THIS EVENING. A FEW THUNDERSTORMS WILL MOVE THRU THE AREA THIS EVENING FOLLOWED BY A WEAK COLD FRONT. A FEW OF THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL FOR RNK WESTERN COUNTIES (SE WV-NW NC MTNS). TRAPPED LOW LEVEL MOISTURE AS FLOW BECOMES NW COULD KEEP LINGERING LIGHT RAIN SHOWERS ACROSS WESTERN SLOPES THRU THU MORNING. DEW POINT FRONT HANGING BACK IN THE OHIO VALLEY WILL EVENTUALLY MAKE ITS WAY THRU THE AREA DURING THE DAY THU. WITH SLOW MOVEMENT OF THE DEW POINT FRONT...KEEP TEMPS WARMER AND CLOSER TO MET GUIDANCE AND ADDED PATCHY FOG TO DECOUPLING AREAS. WILL ALSO LINGER CLOUDS A LITTLE LONGER INTO THU AS WELL. HIGH PRESSURE WILL THEN SWING THRU THE REGION DURING THE AFTN. WITH SUCH A WARM START TMR...ESPECIALLY EAST ...TOOK A BLEND BETWEEN THE COLD GFS AND WARMER MET. && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... HIGH PRESSURE AND UPPER LEVEL RIDGE WILL SLIDE OFF THE EAST COAST THU NIGHT. THIS WILL ALLOW A WEAK FRONT TO MOVE THRU THE OHIO VALLEY AND INTO THE REGION BY FRIDAY NIGHT. PREFRONTAL TROUGH TO BRING LOW CHC FOR SHOWERS TO THE AREA FRI AFTN/EVENING. MAJORITY OF THE ENERGY STAYS NORTH...LEAVING BEST AREAL POPS ACROSS THE GRB VALLEY-VA HIGHLANDS. WITH HEATING OF THE BOUNDARY LAYER AND LIS RUNNING NEAR ZERO...CAN NOT RULE OUT AN ISO/SCT TSRA FROM BLF-ROA-LYH SOUTH. SFC WAVE WILL EVENTUALLY MOVE OFF THE NORTHEAST COAST SAT. FRONTAL BOUNDARY WILL SLOWLY SINK TO THE SOUTH THRU SAT NIGHT. COMPLEX WEATHER SCENARIO FOR THIS WEEKEND INTO EARLY NEXT WEEK. UPPER LEVEL CLOSED LOW TO MOVE OUT OF THE ROCKIES AND INTO THE SOUTHERN PLAIN STATES ON SAT. WAA AND MOISTURE WILL THEN MOVE OVER A WEAK WEDGE OF COLD AIR...BRING INCREASING CHC FOR LIGHT RAIN SAT NIGHT. ON SUN...UPPER LOW TRACKS EAST IN ZONAL FLOW SPAWNING SEVERAL SHORT WAVES AND A COUPLE OF SFC LOWS. GFS TAKES INITIAL LOW FROM THE SOUTHERN MS VALLEY INTO THE TN VALLEY SAT NIGHT AND SUN. THIS WAVE WILL WEAKEN AND BECOME A SFC TROUGH AS IT MOVES NORTH. A SECOND WAVE WILL THEN GENERATE ALONG THE GULF AND BECOME THE DOMINATE SFC LOW SUNDAY NIGHT. THE UPPER LEVEL LOW AND GULF LOW WILL THEN TRACK INTO THE MID ATLANTIC REGION ON MONDAY. THIS SYSTEM SHOULD EXIT THE AREA BY TUESDAY MORNING. CONFIDENCE IS INCREASING THAT THIS WILL BE A WET (HARE) EASTER WEEKEND. HOWEVER...MODELS ARE SLOWER TODAY LEAVING TIMING IN QUESTION. GFS ALSO PAINTS SEVERAL BULLEYES OF PCPN ACROSS SE QUARTER OF USA THRU THIS PERIOD. CANADIAN MORE DEFINED KEEPING HEAVIER PCPN THRU AL/GA/SC/FL. WITH CONFIDENCE INCREASING...HAVE INCREASED POPS TO HIGH CHC SAT NIGHT INTO SUNDAY NIGHT. INTENSITY AND TIMING STILL QUESTIONABLE THEREFORE WILL NOT BUMP UP TO LIKELY WITH THIS PACKAGE. SEASONABLE TEMPS EXPECTED FRIDAY AND SATURDAY. WEDGE AND RAIN TO DROP HI TEMPS BELOW NORMAL SUNDAY AND MONDAY. TEMPS EXPECTED TO RETURN TO NORMAL BY MID WEEK ONCE THIS EASTER RAIN EXITS. SUNRISE SUNDAY MORNING IS AT 614 AM. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && WP/RCS
Hazardous weather outlook, Mar 23, 8:39 AM EST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 839 AM EST WED MAR 23 2005 NCZ001-018-VAZ007-009-010-012-015-WVZ042>045-241000- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS- MONROE-GREENBRIER- 839 AM EST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...SOUTH INTO THE MOUNTAIN EMPIRE AND HIGH COUNTRY OF SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. LOW PRESSURE OVER THE OHIO VALLEY WILL TRACK EAST INTO THE MOUNTAINS THIS AFTERNOON. COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE COMBINED WITH UNSTABLE AIR AND PLENTY OF MOISTURE WILL POSE THE THREAT OF LARGE HAIL AND ISOLATED DAMAGING WINDS DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ002>004-019>020-VAZ011-013-014-016>020-022>024-032>035-043- 045>047-241000- ALLEGHANY-SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY- CARROLL-FLOYD-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX- BUCKINGHAM- 839 AM EST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NCZ005>006-VAZ044-058-059-241000- ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- 839 AM EST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS SOUTHSIDE VIRGINIA INTO THE NORTHWEST PIEDMONT OF NORTH CAROLINA. LOW PRESSURE IS EXPECTED TO DEVELOP ACROSS EASTERN NORTH CAROLINA EARLY THIS AFTERNOON...WITH A NEARLY STATIONARY FRONTAL BOUNDARY LINED UP ACROSS EASTERN VIRGINIA...SOUTHWEST INTO CENTRAL NORTH CAROLINA. ALTHOUGH IT APPEARS THE BEST CHANCES OF SEVERE THUNDERSTORMS WILL STAY EAST OF THE AREA...SCATTERED THUNDERSTORMS THAT DO FORM IN THE AREA WILL BE CAPABLE OF STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Mar 23, 12:04 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1204 PM EST WED MAR 23 2005 NCZ005-006-VAZ044-058-059-232300- CASWELL-CHARLOTTE-HALIFAX-PITTSYLVANIA-ROCKINGHAM- 1204 PM EST WED MAR 23 2005 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER THE PIEDMONT OF NORTH CAROLINA AND VIRGINIA ALONG AND NEAR THE STATE BORDER. LOW PRESSURE OVER NORTH CENTRAL NORTH CAROLINA WILL SHIFT NORTHEAST INTO THE EASTERN VIRGINIA THIS AFTERNOON. THE ATMOSPHERE IS BECOMING UNSTABLE IN THE VICINITY OF THIS LOW. STRONG WINDS ALOFT COMBINED WITH THE LOW PRESSURE WILL BRING A THREAT OF LARGE HAIL AND DAMAGING WINDS TO THE REGION THIS AFTERNOON...ESPECIALLY SOUTH AND EAST OF DANVILLE AND HALIFAX. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE FOR ANY POSSIBLE WATCHES OR WARNINGS. NCZ001-018-VAZ007-009-010-012-015-WVZ042>045-232300- ASHE-BLAND-GRAYSON-GREENBRIER-MERCER-MONROE-SMYTH-SUMMERS-TAZEWELL- WATAUGA-WYTHE- 1204 PM EST WED MAR 23 2005 LOW PRESSURE OVER KENTUCKY IS GOING TO SHIFT EAST INTO THE MOUNTAINS THIS AFTERNOON. THE ATMOSPHERE IS BECOMING MORE UNSTABLE AHEAD OF THIS LOW. COLDER TEMPERATURES IN THE UPPER LEVELS OF THE ATMOSPHERE WILL SUPPORT A THREAT FOR LARGE HAIL FROM ANY THUNDERSTORM THAT BECOMES SEVERE. ISOLATED DAMAGING WINDS COULD ALSO OCCUR. THE MAIN THREAT AREA LIES WEST OF A LINE FROM LEWISBURG TO WYTHEVILLE TO BOONE. SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WATCHES OR WARNINGS. 05
Special weather statement, Mar 23, 2:56 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 256 PM EST WED MAR 23 2005 WVZ045-232200- GREENBRIER- INCLUDING THE CITY OF...LEWISBURG 256 PM EST WED MAR 23 2005 A STRONG THUNDERSTORM PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINS...GUSTY WINDS AND SMALL HAIL WILL ADVANCE INTO GREENBRIER COUNTY BETWEEN 305 PM AND 330 PM. THIS STORM WILL AFFECT THE TOWNS OF RAINELLE...RUPERT...MEADOW BLUFF AND WILLIAMSBURG. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS. AVOID USING APPLIANCES OR ELECTRONIC EQUIPMENT. 05
Local storm report, Mar 23, 4:09 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL NORTH WILKESBORO 36.17N 81.14W
03/23/2005 1.00 INCH WILKES NC PUBLIC
LESS THAN 1 MILE FROM AIRPORT
&&
BSUTHERLSpecial weather statement, Mar 23, 4:17 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 417 PM EST WED MAR 23 2005 VAZ019>020-WVZ044-045-232330- ALLEGHANY-BATH-MONROE-GREENBRIER- INCLUDING THE CITIES OF...CLIFTON FORGE...HOT SPRINGS...UNION... LEWISBURG 417 PM EST WED MAR 23 2005 SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST AND NORTHEAST THROUGH ALLEGHANY...BATH...MONROE...AND GREENBRIER COUNTY THROUGH THE LATE AFTERNOON HOURS. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY PEA SIZED HAIL AND LOCALLY HEAVY RAIN. THUNDERSTORM ACTIVITY WILL DIMINISH TO WIDELY SCATTERED SHOWERS OR SPRINKLES OVER THE AREA BY OR SHORTLY AFTER 600 PM EST. WERT
Local storm report, Mar 23, 4:28 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL ELKIN 36.26N 80.85W
03/23/2005 0.88 INCH SURRY NC PUBLIC
&&
BSUTHERLLocal storm report, Mar 23, 4:41 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL ELKIN 36.26N 80.85W
03/23/2005 1.00 INCH SURRY NC LAW ENFORCEMENT
HAIL COVERING THE INTERSTATE.
&&
JHUDGINSNearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.